Threatened abortion is a term used for vaginal bleeding and symptoms that suggest that a woman is at an increased risk of miscarriage during the first 3 months (or 20 weeks) of pregnancy. While some women will have bleeding in early pregnancy, a woman may or may not miscarry.
Early-pregnancy bleeding can originate from the uterus, cervix, vagina, or the external genital area.
In many cases, the cause of the bleeding is due to a minor condition that requires no treatment. Vaginal bleeding during pregnancy, especially with abdominal pain, should always be reported to a doctor.
Possible causes of bleeding include:
- Implantation of the embryo
- Irritation, which may occur after intercourse
- The baby develops outside of the uterus—ectopic pregnancy
- Molar pregnancy (rare growth inside the uterus)
Factors that may increase your risk of threatened abortion include:
- Certain medications
- Advanced maternal age
The main symptom is bleeding during the first 20 weeks of pregnancy. Bleeding may be light or heavy. Abdominal cramping may also be present.
You will be asked about your symptoms and medical history. A physical exam will be done.
Tests that may be done include:
- Fetal heart monitoring
- Blood tests
Many cases of threatened abortion require no treatment at all. In other cases, treatment options include:
Bed rest may be advised if bleeding is heavy. This has not shown to be beneficial, though. Activities may also be limited.
A mother with Rh-negative blood and a partner with Rh-positive blood will be given an injection of Rho immune globulin. This will prevent the body from producing antibodies against the fetus' blood.
In some cases, progesterone may be prescribed. This is a female hormone that supports a pregnancy.
While there is no clear way to prevent threatened abortion, to increase your chance of a healthy pregnancy:
- Get regular prenatal care.
- Avoid alcohol, cigarettes, and drugs.
- Limit caffeine intake.
- Control any long-term conditions that you may have, such as diabetes or a thyroid disorder.
- Talk to your doctor before taking any medication. Some medications can be harmful to your baby.
- Avoid contact with toxins.
- Reviewer: EBSCO Medical Review Board Beverly Siegal, MD, FACOG
- Review Date: 09/2018 -
- Update Date: 09/30/2013 -